Iowa, 2012

Tornado and Damaging Winds in Iowa, May 24, 2012

May 24, 2012 · NWS ARX · 5 events in 3 counties and zones

Small lines of severe thunderstorms formed along a fast moving cold front during the afternoon of May 24th. These thunderstorms caused sporadic wind damage and at least one tornado across parts of northeast Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$113,000
Crop damage
$78,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Small lines of severe thunderstorms formed along a fast moving cold front during the afternoon of May 24th. These thunderstorms caused sporadic wind damage and at least one tornado across parts of northeast Iowa. The tornado was rated as an EF1 on its track near Hawkeye (Fayette County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 24, 2:15 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, May 24, 2:15 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
315 PM CDT THU MAY 24 2012

.SHORT TERM...TONIGHT THROUGH SUNDAY
315 PM CDT THU MAY 24 2012

AT 3 PM...A SURFACE LOW WAS LOCATED NEAR DODGE CENTER MINNESOTA. A
COLD FRONT EXTENDED SOUTH NEAR THE INTERSTATE 35 CORRIDOR. MOST
UNSTABLE CAPES HAVE CLIMBED UP TO 1000 J/KG ALONG AND JUST AHEAD
OF THIS FRONT. THERE IS STILL SOME SURFACE BASED CIN /100 TO 300
J/KG / LOCATED ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THIS
IS EXPECTED TO QUICKLY DISSIPATE DURING THE NEXT TWO HOURS AND
STORMS ARE EXPECTED TO BECOME QUICKLY SURFACE BASED. EFFECTIVE
SHEAR IS GREATER THAN 70 KNOTS...THUS EXPECT ANY DISCRETE
THUNDERSTORMS TO QUICKLY BECOME SUPERCELLULAR. THE 0-1 KM SHEAR
IS GREATER THAN 30 KNOTS...0-1 KM SR HELICITY...AND SIGNIFICANT
TORNADO PARAMETERS ARE FAVORABLE FOR THE DEVELOPMENT TORNADOES
OVER SOUTHEAST MINNESOTA THROUGH 22Z AND THEN THIS SHIFTS NORTHEAST
INTO NORTH-CENTRAL WISCONSIN BY 00Z. THIS OCCURS AS THE LOW MOVES
NORTH NORTHEAST THROUGH WEST-CENTRAL AND NORTHEAST WISCONSIN. THE
SEVERE WEATHER THREAT LOOKS LIKE IT WILL SHIFT MAINLY EAST OF THE
AREA BY 01Z. TO THE SOUTH OF THIS TORNADO AREA...THERE WILL BE THE
THREAT OF SUPERCELLS TOO...BUT THE MAIN SEVERE WEATHER THREAT WILL
BE MAINLY DAMAGING STRAIGHT-LINE WINDS.

STRONG GRADIENT WINDS ARE EXPECTED TO CONTINUE ACROSS PARTS OF
SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WESTERN WISCONSIN
THROUGH 7 PM TONIGHT. WINDS WILL GUST UP TO 45 MPH AND SUSTAINED
WINDS WILL RANGE FROM 20 TO 30 MPH.

ON FRIDAY...THE NAM/WRF AND ECMWF GENERATES PRECIPITATION ACROSS
SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN.
LOOKING AT THE 925 MB AND 850 MB MOISTURE TRANSPORT AND THE
LOCATION OF THE FRONT...THIS SEEMS TO BE A BIT TOO FAR NORTH. AS A
RESULT...TRENDED THE PRECIPITATION CHANCES MORE TOWARD THE GFS AND
GEM WHICH SUGGESTS THAT THE PRECIPITATION WILL BE MAINLY ACROSS
SOUTHERN IOWA AND NORTHERN ILLINOIS.

ON FRIDAY NIGHT AND SATURDAY...THE WARM FRONT WILL MOVE SLOWLY
NORTH ACROSS IOWA. THIS FRONT WILL THEN PUSH NORTH ACROSS
SOUTHEAST MINNESOTA...AND WEST-CENTRAL...CENTRAL...AND NORTH-
CENTRAL WISCONSIN ON SATURDAY NIGHT. WEAK TO OCCASIONALLY MODERATE
MOISTURE TRANSPORT MOVES NORTHWARD INTO THIS FRONT. THIS WILL
GENERATE SHOWERS AND THUNDERSTORMS. HOWEVER THE MODELS CONTINUE TO
STRUGGLE ON EXACTLY WHERE THE HEAVIEST PRECIPITATION WILL BE
LOCATED WHICH CREATES A BIT OF UNCERTAINTY. WHILE THEIR
UNCERTAINTIES ON PLACEMENT...THEY ARE IN GOOD AGREEMENT THAT THE
WARM CLOUD DEPTHS WILL CLIMB INTO THE 4 TO 4.5 KM RANGE AND THE
PRECIPITABLE WATER VALUES WILL CLIMB UP TO 1.75 INCHES. THIS WILL
MAKE ANY SHOWERS AND THUNDERSTORMS VERY EFFICIENT AT PRODUCING
HEAVY RAIN. THERE WAS SOME CONSIDERATION OF ISSUING AN ESF.
HOWEVER WITH THE DRY SOILS AND UNCERTAINTY OVER THE EXACT
PLACEMENT OF THE HEAVIEST RAIN...DECIDED NOT TO DO IT AT THIS
TIME.

ON SUNDAY...THERE MAY BE SOME LINGERING SHOWERS AND THUNDERSTORMS
ACROSS TAYLOR COUNTY DURING THE MORNING...AND THEN THESE WILL MOVE
NORTH INTO NORTH-CENTRAL WISCONSIN. SOUTH WINDS IN THE 15 TO
25 MPH RANGE WILL BRING VERY WARM AIR NORTHWARD INTO THE REGION.
TEMPERATURES WILL SOAR TO AROUND 90 ALONG AND SOUTH OF THE
INTERSTATE 94 CORRIDOR...AND INTO THE MID AND UPPER 80S ELSEWHERE.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
315 PM CDT THU MAY 24 2012

ON MEMORIAL DAY...THE MODELS CONTINUE TO SHOW THAT A STRONG WAVE
RIDGE WILL FLATTEN THE UPPER LEVEL RIDGE. EVEN THOUGH THIS IS THE
CASE...THERE ARE STILL SOME TIMING DIFFERENCES WITH THE COLD FRONT
MOVING THROUGH THE REGION. THE ECMWF IS ABOUT 6 HOURS AHEAD OF THE
GFS AT MOVING THIS FRONT THROUGH THE FORECAST AREA. THE ECMWF
MOVES IT THROUGH SOUTHWEST AND CENTRAL WISCONSIN DURING THE
MORNING. MEANWHILE THE GFS MOVES IT THROUGH WESTERN
WISCONSIN...AND PARTS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA
DURING THE AFTERNOON. WHILE THERE ARE TIMING DIFFERENCE...BOTH
MODELS HAVE THE 0-6 KM BULK SHEAR CLIMBING INTO THE 40 TO 50 KNOT
RANGE AND THE ML CAPES INTO THE 1K TO 2K J/KG RANGE. AS A
RESULT...THERE WILL BE THE POTENTIAL FOR SOME SUPERCELL
THUNDERSTORMS TO DEVELOP. THESE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS AND LARGE HAIL. THE GFS WOULD SUGGEST
THAT THERE WILL BE THE POTENTIAL OF A FEW TORNADOES. MEANWHILE THE
ECMWF WOULD SUGGEST THAT THE TORNADO POTENTIAL WOULD BE ACROSS
SOUTHEAST IOWA AND NORTHERN ILLINOIS. PRECIPITABLE WATER VALUES
CLIMB INTO THE 1.50 TO 1.75 INCHES AHEAD OF THE FRONT. HOWEVER THE
MOISTURE TRANSPORT IS ONLY MODEST AND THE WARM CLOUD DEPTHS ARE
LESS THAN 3.5 KM...THEREFORE...ONLY EXPECTING SOME BRIEF DOWN
POURS ASSOCIATED WITH THESE STORMS.

FOR THE REMAINDER OF THE TIME PERIOD...THE MODELS SHOW THAT A
SERIES OF SHORT WAVE TROUGHS WILL BE MOVING SOUTHEAST THROUGH THE
FORECAST AREA. AS TYPICAL...THE MODELS ARE STRUGGLING WITH BOTH
THE TIMING AND PLACEMENT OF THESE SYSTEMS. DUE TO THIS...WENT
WITH THE ALL BLEND WHICH HAS 20 TO 40 PERCENT PRECIPITATION
PROBABILITIES. WITH NORTHWEST WINDS ALOFT...TEMPERATURES ARE
EXPECTED TO AVERAGE BELOW NORMAL. HIGH TEMPERATURES WILL BE MAINLY
IN THE LOWER AND MID 60S AND LOW TEMPERATURES MAINLY IN THE 40S.

&&

.AVIATION...THROUGH 18Z FRIDAY
1238 PM CDT THU MAY 24 2012

MAIN AVIATION CONCERNS IS TIMING OF SURFACE COLD FRONT AND
ASSOCIATED SHOWER AND THUNDERSTORMS DEVELOPMENT ALONG THE FRONT THIS
AFTERNOON INTO THIS EVENING. LATEST DETERMINISTIC 24.12Z MODELS SHOW
SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG THE FRONT AROUND 19Z AND
MOVE INTO THE RST TAF SITE APPROXIMATELY OR SHORTLY AFTER 19Z AND 22Z AT
LSE. MODELS INDICATE SOME OF THE THUNDERSTORMS COULD BE SEVERE ALONG
THE FRONT...WITH THE MAIN THREAT BEING STRONG WINDS. OUT AHEAD OF
THE FRONT...THE COMBINATION OF A TIGHTENING PRESSURE GRADIENT AND
MIXING OF WINDS ALOFT DOWN TO THE SURFACE WILL CREATE WINDY
CONDITIONS...ESPECIALLY AT LSE. SUSTAINED WINDS OF 20 TO 25 KNOTS
WITH GUST UP TO 38 KNOTS CAN BE EXPECTED THROUGH THIS EVENING AT
LSE. AFTER FRONTAL PASSAGE LOWER CEILINGS ARE EXPECTED AT BOTH TAF
SITES WITH CEILINGS LOWERING TO MVFR RANGE FOR A SHORT TIME. HIGH
PRESSURE BUILDS INTO THE AREA AFTER 04Z FRIDAY AND SKIES WILL CLEAR
AND WINDS WILL DIMINISH AT BOTH RST AND LSE TAF SITES.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
315 PM CDT THU MAY 24 2012

WI...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR WIZ017-029-033-034-
     041>044-053>055-061.

MN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ088-096.

IA...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IAZ010-011-029-030.

&&

SHORT TERM...BOYNE
LONG TERM...BOYNE
AVIATION...DTJ
Hazardous weather outlook, May 24, 11:12 AM CST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1212 PM CDT THU MAY 24 2012

IAZ010-011-029-030-MNZ088-096-WIZ017-029-033-034-041>044-053>055-061-
251200-
ADAMS-ALLAMAKEE-CLARK-CLAYTON-CRAWFORD-FAYETTE-GRANT-HOUSTON-JACKSON-
JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WINNESHIEK-WINONA-
1212 PM CDT THU MAY 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
FAR SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON INTO TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON AND INTO THE
EVENING AS A STRONG COLD FRONT SWEEPS ACROSS THE AREA. DAMAGING
THUNDERSTORM WINDS AND BRIEF HEAVY DOWNPOURS REMAIN THE MAIN
THREATS...THOUGH A TORNADO OR TWO COULD ALSO OCCUR. THE PEAK TIMING
FOR THUNDERSTORMS IS FROM 4 TO 9 PM WITH THE STORMS MOVING RAPIDLY
FROM WEST TO EAST ACROSS THE REGION.

A WIND ADVISORY IS ALSO IN EFFECT FOR THIS AFTERNOON. STRONG AND
GUSTY SOUTH WINDS WITH SUSTAINED SPEEDS OF 25 TO 35 MPH AND GUSTS UP
TO 45 MPH ARE POSSIBLE. THESE STRONG WINDS WILL BE MORE LIKELY OVER
THE HIGHER TERRAIN AND RIDGE TOP AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODIC CHANCES OF THUNDERSTORMS CONTINUE ACROSS MUCH OF THE AREA
FRIDAY NIGHT THROUGH MONDAY AND AGAIN ON WEDNESDAY. THERE IS THE
POTENTIAL FOR ONE OR MORE PERIODS OF SEVERE WEATHER...POSSIBLY ON
SATURDAY AND SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 AND 9 PM LATER THIS
AFTERNOON AND EARLY THIS EVENING. DUE TO EXPECTED RAPID STORM
MOVEMENT...HIGHER LEAD TIME FOR ACTIVATION OR SPOTTER PLACEMENT
MIGHT BE MORE DIFFICULT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR OR BRIEFING IS PLANNED AT THIS TIME. A WEBINAR WAS HELD
AT 11 AM THURSDAY.

IAZ008-009-018-019-MNZ079-086-087-094-095-WIZ032-251200-
BUFFALO-CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-
WABASHA-
1212 PM CDT THU MAY 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND FAR WESTERN WISCONSIN.

.DAY ONE...THIS AFTERNOON INTO TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AS A STRONG COLD
FRONT SWEEPS ACROSS THE AREA. DAMAGING THUNDERSTORM WINDS AND BRIEF
HEAVY DOWNPOURS ARE THE MAIN THREATS...THOUGH A TORNADO OR TWO MAY
ALSO OCCUR. STORMS SHOULD BE EAST OF THE AREA BY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODIC CHANCES OF THUNDERSTORMS CONTINUE ACROSS MUCH OF THE AREA
FRIDAY NIGHT THROUGH MONDAY AND AGAIN ON WEDNESDAY. THERE IS THE
POTENTIAL FOR ONE OR MORE PERIODS OF SEVERE WEATHER DURING THIS TIME
FRAME...POSSIBLY SATURDAY AND AGAIN SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...BEFORE 5PM.
DUE TO EXPECTED RAPID STORM MOVEMENT...HIGHER LEAD TIME FOR
ACTIVATION OR SPOTTER PLACEMENT MIGHT BE MORE DIFFICULT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR OR BRIEFING IS PLANNED AT THIS TIME. A WEBINAR WAS HELD
AT 11 AM THURSDAY.

SHEA

In the hours before

Local storm report, May 24, 3:13 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
413 PM CDT THU MAY 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     FOUNTAIN                43.74N 92.13W
05/24/2012                   FILLMORE           MN   TRAINED SPOTTER

            UTILITY POLES BLOWN DOWN ON MAIN STREET

&&

TMS
Local storm report, May 24, 3:26 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
426 PM CDT THU MAY 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     HARMONY                 43.56N 92.01W
05/24/2012  M64 MPH          FILLMORE           MN   FIRE DEPT/RESCUE

&&

DAVIS
Special weather statement, May 24, 3:35 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
435 PM CDT THU MAY 24 2012

IAZ009>011-019-029-030-MNZ079-088-095-096-WIZ017-029-032>034-041>044-
053>055-061-242300-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-FAYETTE-
FILLMORE-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-MONROE-
RICHLAND-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
435 PM CDT THU MAY 24 2012

...LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING ACROSS
THE AREA...

A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM NORTHWEST
WISCONSIN INTO CENTRAL IOWA EARLY THIS EVENING. THE LINE WAS
PROGRESSING NORTHEAST AT 30 TO 35 MPH...BUT INDIVIDUAL STORMS WERE
MOVING FASTER.

THE LEADING EDGE OF THE STORMS WILL REACH A MEDFORD TO VIROQUA
WISCONSIN...TO ELKADER IOWA LINE AROUND 6 PM.

THE STORMS WILL PRODUCE WIND GUSTS OF 40 TO 50 MPH WITH TORRENTIAL
DOWNPOURS AND POSSIBLY SMALL HAIL.

THIS IS A DANGEROUS LINE AND ANY OF THE STORMS COULD BECOME SEVERE.
SOME DAMAGE IS LIKELY AS IT MOVES THROUGH. BE PREPARED TO TAKE
SHELTER AS THE STORMS APPROACH.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR
UPDATED INFORMATION.

RIECK
Local storm report, May 24, 3:37 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
437 PM CDT THU MAY 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TSTM WND DMG     2 W HARMONY             43.56N 92.05W
05/24/2012                   FILLMORE           MN   EMERGENCY MNGR

            TREES DOWN 2.5 MILES WEST OF HARMONY.

&&

DAVIS
Local storm report, May 24, 3:51 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
451 PM CDT THU MAY 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND GST     2 NE BRATSBERG          43.75N 91.74W
05/24/2012  E50 MPH          FILLMORE           MN   PUBLIC

&&

ADAMS
Local storm report, May 24, 3:53 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
453 PM CDT THU MAY 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     HAWKEYE                 42.94N 91.95W
05/24/2012  M53 MPH          FAYETTE            IA   EMERGENCY MNGR

&&

ADAMS

The radar

The La Crosse radar (KARX), 114 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Fayette

When
May 24, 3:56 PM CST to 3:58 PM CST
Where
Fayette County, 2.93 mi NNW of Hawkeye to 2.71 mi SSW of Douglas
Rating
EF1
Path length
2.99 mi
Path width
30 yd
Property damage
$30,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
42.966, -91.960

A brief tornado, along a line of storms, damaged numerous barns, grain buildings, outbuildings, and some homes along and just northeast of U.S. Highway 18 north of Hawkeye, IA. Most of the damage was EF0 but peak wind speeds and described damage briefly reached EF1.

Thunderstorm Wind, Fayette

When
May 24, 4:03 PM CST to 4:06 PM CST
Where
Fayette County, 0.91 mi E of Eldorado to 2.48 mi NE of Eldorado
Measured
57 kt (66 mph) estimated gust
Property damage
$16,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
43.051, -91.832

Strong thunderstorm winds damaged a building at a small saw mill on the east side of Eldorado and launched the roof into the Turkey River. Further northeast, a dairy barn and home sustained major damage along King Road. It was unclear if this was a brief tornado touchdown or not.

Thunderstorm Wind, Winneshiek

When
May 24, 4:09 PM CST
Where
Winneshiek County, 1.97 mi WSW of Castalia
Measured
52 kt (60 mph) estimated gust
Property damage
$60,000
Crop damage
$72,000
Reported by
Emergency Manager
Coordinates
43.107, -91.735

Two barns were blown down between Castalia and Ossian. One of these barns was a 114 foot by 283 foot freestall barn under construction. On the same farm, another calf barn was partially destroyed and three cattle sheds were completely destroyed. One cow was killed, 55 acres of corn was sheared off by the wind and 50 acres of alfalfa was destroyed.

Thunderstorm Wind, Winneshiek

When
May 24, 4:14 PM CST
Where
Winneshiek County, 0.9 mi NE of Frankville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
43.190, -91.619

A number of trees were blown down in Frankville.

Thunderstorm Wind, Allamakee

When
May 24, 4:28 PM CST
Where
Allamakee County, 1.52 mi E of Waukon Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.269, -91.440

Just east of Waukon, a two foot diameter tree was twisted off at it base and fell onto a house. Three semi-permanent farm buildings were lifted and moved by the wind. One of these buildings was destroyed upon impact with the ground.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyThe tornado archive for Iowa, 2012Warnings in Iowa, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374961, 384723, 379507, 375128, 379490.